Mississippi, 2016Damaging Winds and Lightning Strike in Mississippi, August 5, 2016
August 5, 2016 · NWS JAN · 9 events in 7 counties and zones
During the afternoon and evening, the combination of daytime heating, instability and gulf moisture helped some storms develop over portions of Central Mississippi. Some of these storms were severe with gusty winds being the main hazard.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $339,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening, the combination of daytime heating, instability and gulf moisture helped some storms develop over portions of Central Mississippi. Some of these storms were severe with gusty winds being the main hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 9:25 AM CST, 5 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 9:25 AM CST, 5 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1025 AM CDT FRI AUG 5 2016
.UPDATE...
No major changes needed for going forecast. A shortwave trough
rounding the ridge of high pressure today should enhance lift across
the region and aid in thunderstorm development during afternoon
heating. Dangerous heat conditions will develop again today as temps
and humidity combine to produce heat index values in the 105 to 110
degree and above range. Peak values around 110 to 115 degrees are
expected across the Delta, where an Excessive Heat Warning is in
effect until 8 PM. Model forecast soundings and modified 12Z
soundings indicate around 3000-3500 J/kg of SBCAPE will be possible
across the area this afternoon. Modest mid-level lapse rates may help
to limit widespread severe weather chances, but drier air in the mid
levels and good mixing in the low levels will promote the chance for
strong to severe wind gusts with the stronger storms once again
today. Weak steering flow should push storms generally to the south,
with some convergence along the sea breeze expected to enhance precip
chances along and south of the Highway 84 corridor through southern
MS. /NF/
&&
.AVIATION...Visible satellite imagery showed clear skies over the
region at 14Z. VFR conditions were being observed at all TAF sites
at mid morning. VFR conds will continue until isolated to scattered
TSRA development occurs this aftn and mainly over the eastern half of
MS. Light northwest winds are expected away from widely scattered
afternoon/early evening TSRA. VFR conditions are expected tonight
with only a brief period 10-12Z Sat of MVFR vsby restrictions. /22/
&&
.PREV DISCUSSION... /issued 455 AM CDT FRI AUG 5 2016/
..OPPRESSIVE HEAT TO CONTINUE THROUGH SATURDAY...
SHORT TERM...Today through Saturday Night...A weak disturbance
dropping south down the backside of the persistent upper level
"heat" ridge centered to our west was responsible for a fair amount
of thunderstorm activity late yesterday (especially across central
and eastern Mississippi). Analysis early this morning suggests
another one or two weak disturbances will probably pivot south into
our region through today, one of which being a remnant MCV emanating
from a decaying convective complex in the Middle Mississippi Valley
in the past few hours. Moisture, instability, and heat across the
region will remain quite highs through the at least the first half
of the day and this will do two things: Allow heat index values to
peak at dangerous levels and yield plenty of fuel for some locally
robust thunderstorm activity this afternoon. We have kept the
excessive heat warning going in western zones through this afternoon
with a heat advisory elsewhere and this heat advisory has been
extended for all areas through Saturday. We will defer to the day
shift to make a decision on whether a targeted limited risk should
be mentioned in the HWO after they do a morning post-sounding
assessment because the overall synoptic situation suggests that
while many strong storms will be possible, any truly severe storms
should likely be very isolated in nature.
Most of the convection should die off this evening with tomorrow the
bulk of daytime convection probably shifting toward the coast and
also north toward a frontal boundary heading into the Mid South.
This may allow temperatures to heat up a little more than today in
some areas, although increased mixing may limit late-day dewpoints
slightly and keep all areas from getting to excessive heat warning
criteria. The mentioned cold front will be slowly approaching
northern zones tomorrow evening through overnight and could keep
some shower and storm chances going for locations near the Highway
82 corridor well into the night. Elsewhere, anticipate most of the
activity to diminish in the evening. /BB/
LONG TERM...Sunday through Thursday night...The global models
continue to suggest that a weak frontal boundary will drop down into
the area on Sunday, along with PWATS climbing to 2.3-2.5 inches
across most of the area. Due to these factors, expect increased
thunderstorm activity across the area and slightly cooler high temps
in the low/mid 90s. Due to the very humid air over the area on
Sunday, heat indices will continue to climb above 105 for much of
the area once again.
On Monday the global models develop A Hybrid cut-off a low over the
southeast and also have varying solutions for the movement of this
low. The ECMWF is the strongest with this feature and slowly drifts
the low west over Alabama and keeps it almost stationary through
Thursday. The GFS is not as strong and drifts the low further west
over the area. The movement of this feature will dictate our weather
Monday through Thursday. Either way the models suggest plenty of
moisture with PWATS above 2.0 inches through the end of the period,
with scattered showers and thunderstorms each day in the extended.
With the increased moisture, clouds and diurnal thunderstorm
activity, expect slightly cooler temperatures for most of next week
with highs generally low/mid 90s./15/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 97 76 98 76 / 33 19 27 26
Meridian 98 75 99 76 / 31 20 27 30
Vicksburg 98 75 98 77 / 31 17 22 24
Hattiesburg 96 74 96 75 / 45 21 40 24
Natchez 95 75 96 76 / 36 18 36 22
Greenville 98 76 99 77 / 22 14 19 22
Greenwood 98 75 98 76 / 22 16 17 26
&&
.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT Saturday for MSZ026>033-036>039-
042>046-048>066-072>074.
Excessive Heat Warning until 8 PM CDT this evening for MSZ018-
019-025-034-035-040-041-047.
Heat Advisory from 8 PM this evening to 7 PM CDT Saturday for
MSZ018-019-025-034-035-040-041-047.
LA...Excessive Heat Warning until 8 PM CDT this evening for
LAZ007>009-015-016-023>026.
Heat Advisory from 8 PM this evening to 7 PM CDT Saturday for
LAZ007>009-015-016-023>026.
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ074-
075.
Heat Advisory from 8 PM this evening to 7 PM CDT Saturday for
ARZ074-075.
&&Hazardous weather outlook, Aug 5, 1:49 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT FRI AUG 5 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-047-062000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN-
249 PM CDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND SATURDAY
EXCESSIVE HEAT
THREAT...SIGNIFICANT
TIMING...THIS AFTERNOON AND AGAIN SATURDAY
THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES
PEAKING BETWEEN 110 AND 115 DEGREES THIS AFTERNOON THROUGH 8 PM. AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR THESE LOCATIONS UNTIL 8 PM.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
ELEVATED HEAT ISSUES WILL PERSIST ACROSS MUCH OF THE ARKLAMISS DELTA
THROUGH SUNDAY ALTHOUGH THE OVERALL LEVEL OF HEAT STRESS MAY TEND TO
VERY GRADUALLY IMPROVE. PEAK HEAT INDEX VALUES UP TO 110 DEGREES WILL
BE POSSIBLE THROUGH SUNDAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
MSZ026>033-036>039-042>046-048>066-072>074-062000-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
249 PM CDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.
.DAY ONE...TONIGHT AND SATURDAY
EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...THIS AFTERNOON AND AGAIN SATURDAY
THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES
PEAKING BETWEEN 105 AND 110 DEGREES AT TIMES THIS AFTERNOON THROUGH 8
PM THIS EVENING. A HEAT ADVISORY IS IN EFFECT FOR THESE LOCATIONS
UNTIL 7 PM SATURDAY EVENING.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
ELEVATED HEAT ISSUES WILL PERSIST ACROSS MUCH OF THE ARKLAMISS DELTA
THROUGH SUNDAY ALTHOUGH THE OVERALL LEVEL OF HEAT STRESS MAY TEND TO
VERY GRADUALLY IMPROVE. PEAK HEAT INDEX VALUES UP TO 110 DEGREES WILL
BE POSSIBLE THROUGH SUNDAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
21
&&
...HAZARD LEGEND...
*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
TEMPERATURES 100 TO 103 DEGREES.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Aug 5, 2:16 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT FRI AUG 5 2016
MSZ040-047-052030-
ISSAQUENA MS-WARREN MS-
316 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
SOUTHEASTERN ISSAQUENA COUNTIES UNTIL 330 PM CDT...
AT 316 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR VALLEY PARK...MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
OAK RIDGE AROUND 330 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3265 9089 3266 9073 3264 9071 3264 9069
3263 9070 3262 9072 3262 9069 3259 9069
3259 9066 3255 9065 3254 9065 3244 9060
3244 9088
TIME...MOT...LOC 2016Z 336DEG 13KT 3263 9076
CMESpecial weather statement, Aug 5, 2:24 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT FRI AUG 5 2016
MSZ045-052100-
NESHOBA MS-
324 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NESHOBA COUNTY UNTIL 400
PM CDT...
AT 324 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR PEARL RIVER...OR NEAR PHILADELPHIA...MOVING SOUTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...PEARL RIVER...DIXON...BURNSIDE...
BETHSAIDA AND TUCKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL MAY DEVELOP WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3286 8926 3289 8906 3266 8900 3262 8928
TIME...MOT...LOC 2024Z 346DEG 11KT 3281 8918
CME
Special weather statement, Aug 5, 2:28 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT FRI AUG 5 2016
MSZ026-052045-
GRENADA MS-
328 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRENADA COUNTY UNTIL 345
PM CDT...
AT 328 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR GRENADA...MOVING SOUTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GRENADA AROUND 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR GRENADA LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3387 8977 3387 8966 3372 8958 3371 8986
3389 8991 3390 8987 3390 8977
TIME...MOT...LOC 2028Z 346DEG 11KT 3385 8979
CMESpecial weather statement, Aug 5, 2:29 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT FRI AUG 5 2016
MSZ029-032-033-052115-
OKTIBBEHA MS-CHOCTAW MS-WEBSTER MS-
329 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEBSTER...
NORTHWESTERN OKTIBBEHA AND NORTHEASTERN CHOCTAW COUNTIES THROUGH 415
PM CDT...
AT 328 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER CUMBERLAND...OR 13 MILES SOUTHWEST OF MONTPELIER...MOVING
SOUTHWEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MABEN...MATHISTON...SHERWOOD...CUMBERLAND AND CLARKSON.
LAT...LON 3360 8902 3356 8902 3356 8899 3344 8907
3354 8927 3367 8918
TIME...MOT...LOC 2028Z 030DEG 6KT 3359 8912
LAMBSpecial weather statement, Aug 5, 2:51 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT FRI AUG 5 2016
MSZ043-052115-
MADISON MS-
351 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON COUNTY
UNTIL 415 PM CDT...
AT 351 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER CANTON...MOVING SOUTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GLUCKSTADT AROUND 415 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3249 8996 3250 8998 3248 8999 3249 9000
3247 9002 3251 9018 3270 8999 3258 8988
TIME...MOT...LOC 2051Z 037DEG 8KT 3259 9002
CMESpecial weather statement, Aug 5, 2:54 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT FRI AUG 5 2016
MSZ026>028-052115-
CARROLL MS-GRENADA MS-MONTGOMERY MS-
354 PM CDT FRI AUG 5 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY...SOUTH
CENTRAL GRENADA AND NORTH CENTRAL CARROLL COUNTIES UNTIL 415 PM
CDT...
AT 353 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER ELLIOTT...OR NEAR GRENADA...MOVING SOUTH AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
JEFFERSON AND DUCK HILL AROUND 405 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3376 8988 3377 8966 3354 8962 3356 8993
TIME...MOT...LOC 2053Z 356DEG 22KT 3370 8977
CME
Thunderstorm Wind, Grenada
- When
- August 5, 3:03 PM CST to 3:07 PM CST
- Where
- Grenada County, 2.19 mi NNE of Glenwild to 0.74 mi ESE of Tie Plant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Emergency Manager
- Coordinates
- 33.727, -89.750
A tree was blown down on Grant Road along with several large limbs. A utility wire was also blown down along Perry Road.
Thunderstorm Wind, Madison
- When
- August 5, 3:10 PM CST to 3:15 PM CST
- Where
- Madison County, 1.38 mi S of Turnetta to 3.12 mi SE of Turnetta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.600, -90.000
A tree and numerous large limbs were blown down along Glenfield Road. A utility line was also blown down along Dampeer Road.
Thunderstorm Wind, Carroll
- When
- August 5, 4:07 PM CST
- Where
- Carroll County, 2.7 mi SE of Sommerville Communit
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.370, -89.800
A tree was blown down across Highway 35.
Thunderstorm Wind, Jones
- When
- August 5, 4:25 PM CST
- Where
- Jones County, 2 mi N of Laurel
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.729, -89.130
A tree was blown down on a house.
Thunderstorm Wind, Jones
- When
- August 5, 4:25 PM CST
- Where
- Jones County, 3 mi E of Laurel
- Measured
- 35 kt (40 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 31.700, -89.079
A limb was blown down and struck a woman.
Thunderstorm Wind, Attala
- When
- August 5, 4:28 PM CST to 4:33 PM CST
- Where
- Attala County, 3.5 mi N of Hesterville to 1.87 mi NNE of Possumneck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -89.677
A tree fell onto utility equipment off of County Road 3102, and another tree was blown down across Highway 440 near the intersection of County Road 3107.
Lightning, Forrest
- When
- August 5, 5:30 PM CST
- Where
- Forrest County, 0.91 mi NE of Macedonia
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 31.390, -89.170
Lightning struck a home. It caused roof damage along with sheetrock damage inside the home.
Thunderstorm Wind, Marion
- When
- August 5, 6:32 PM CST
- Where
- Marion County, 7.6 mi ENE of Columbia Marion Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 31.340, -89.700
Several trees were blown down, which blocked Highway 44 near Improve.
Thunderstorm Wind, Marion
- When
- August 5, 6:35 PM CST to 6:45 PM CST
- Where
- Marion County, 4.34 mi NNE of Columbia Marion Arpt to 1.9 mi ESE of Columbia
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 31.360, -89.797
A radio tower was twisted and broken in half, along with snapped cables near Williamsburg Road and Highway 35. Several trees were also blown down near Columbia-Purvis Road and Game Reserve Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Lightning Strike in Florida, August 5, 20161 death · 1 event
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Lightning Strike in South Carolina, August 5, 20162 injured · 1 event
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
- Excessive Heat in Arkansas, August 5, 201612 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648273, 648276, 656039, 648541, 648546, 656045, 648291, 648292, 648293.